Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Morristown, TN

January 9, 1998Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 9, 1998, 11:55 AM EST for Hamilton County, Tennessee. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1998, 11:55 AM EST (16:55 UTC)
Expired
Jan 9, 1998, 12:00 PM EST
In force
5 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 091702
FFWMRX
TNC065-101700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1155 AM EST FRI JAN 9 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EST ON SATURDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
A FLOOD WARNING HAS BEEN EXTENDED TO COVER ALL OF HAMILTON COUNTY. IN
PARTICULAR...THE NORTH CHICKAMAUGA CREEK WHICH RUNS THROUGH HIXSON HAS
BEEN REPORTED TO BE OUT OF ITS BANKS AFFECTING LIVESTOCK AND VEHICLE
TRAVEL.
 
THE WEST CHICKAMAUGA CREEK HAS ALSO BEEN REPORTED TO BE OUT OF ITS BANKS
IN THE EAST RIDGE AREA. THE CONFLUENCE OF THE WEST AND SOUTH CHICKAMAUGA
CREEKS IS A PARTICULAR PROBLEM AREA.
 
THE SOUTH CHICKAMAUGA CREEK AT CHICKAMAUGA (NEAR LOVELL FIELD) STOOD AT
16.74 FEET AT 1150 AM EST FRIDAY.  IT IS EXPECTED TO RISE TO NEAR FLOOD
STAGE OF 18 FEET AROUND 100 PM EST FRIDAY.  IT WILL REACH A CREST OR
MAXIMUM STAGE OF NEAR 19 FEET AROUND 700 PM EST FRIDAY EVENING.  IT WILL
LIKELY REMAIN ABOVE FLOOD STAGE INTO SATURDAY.
 
AT THE 18 FOOT STAGE WATER BEGINS TO CROSS MACK SMITH ROAD IN CATOOSA
COUNTY GEORGIA.  FLOODING BEGINS AT BROWN ACRES AND CONCORD GOLF COURSES
AT THE CONFLUENCE OF THE SOUTH AND WEST CHICKAMAUGA CREEKS. AT THE 19
FOOT STAGE MORE WATER CROSSES MACK SMITH ROAD AND BECOMES A HINDRANCE TO
TRAVEL.
 
AS FURTHER INFORMATION BECOMES AVAILABLE...MORE STATEMENTS WILL BE
ISSUED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GRJOUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 10:15 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 9, 10:15 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1015 AM EST FRI JAN 9 1998

AREA OF CLR SKIES ALONG MS RIVER SLOWLY EXPANDING AND MOVG E-SE ON IR
LOOP.  THEREFORE..WORDING FOR DECRSG CLDS STILL LOOKS GOOD WHERE
MENTIONED.  TEMPS LOOK ON TRACK. SOME LIGHT RAIN MOVG THRU SO SLGT
CHC/LOW CHC POPS HAVE THIS COVERED WELL.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:25 PM ESTSevere Thunderstorm WarningMRXClaiborne35 min
Jan 8, 9:13 PM ESTSevere Thunderstorm WarningMRXHawkins47 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.